What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 17, 4:21 PM EST, 25 minutes earlier.
Area forecast discussion, Mar 17, 4:21 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
521 PM EDT Sat Mar 17 2018
.SHORT TERM...(This evening through Sunday night)
Issued at 520 PM EDT SAT MAR 17 2018
A cold front was bisecting the forecast area from east to west
late this afternoon, with a low pressure system tracking along the
front from central into eastern KY. Showers and thunderstorms have
quickly developed along the front. The regime will shift southward
this evening. There is good speed shear in place, and dry mid
levels with steep lapse rates. The severe weather parameter which
is looking puny is the moisture. Strong heating has mixed drier
air to the surface with dew points only in the 30s and 40s over
most of the southern portion of the area late this afternoon. Can
not rule out severe weather in places where higher dew points
linger or redevelop, but for much of the area late afternoon
conditions don't look all that favorable. Freezing level and wet
bulb zero height are quite low, which favors large amounts of
small hail. Any large hail would probably need to come from storms
with significant rotation. Storms should taper off from northwest
to southeast this evening after cold fropa.
Surface high pressure passing to our north will provide fair
weather Sunday into Sunday night. Another low pressure system
heading east from the southern plains will pull the front back north
toward KY as a warm Sunday night. Showers could make a return to
our southwest counties by dawn, but will more likely hold off
until the daytime on Monday.
.LONG TERM...(Monday through Saturday)
Issued at 520 PM EDT SAT MAR 17 2018
Model solutions are in decent agreement, sufficient enough to pick
out the main features of concern through the extended. Flow aloft
amplifies with time but remains fairly progressive, with implications
that our generally unsettled pattern will continue with only one
relatively short period of fair weather from Thursday through at
least part of Friday. Consequently our weather is active straight
out of the gate as a mid level low, upper level wave moves into the
region Monday. Additional shortwave disturbances follow Tuesday into
Wednesday before exiting to our east by Thursday. Solutions differ
on timing another shortwave disturbance into the region by the end
of the period, with the 12Z GFS bringing our next weather maker into
the area by late Friday into Saturday. The 0Z ECMWF and 12Z Canadian
hold off on this system until beyond the end of the period, and seem
to suggest a deeper, more organized storm system.
Closer to the surface, a low pressure system will pass through the
Tennessee Valley Region Monday/Monday night. Instability is marginal
but may be enough to kick of a thunderstorm or two late Monday into
Monday night. Shortwave disturbances following in the wake of the
initial low will be responsible for the redevelopment of another
surface low or two over the southern Appalachians through Tuesday
and Wednesday. If enough cold air manages to be drawn southward into
the region from the north, sensible weather may feature a wintry mix
of rain and snow showers for a period of time late Tuesday night
into Wednesday morning, particularly across the higher terrain.
However, details remain a bit too sketchy to provide any specifics
for now. Drier conditions will work into the area by Wednesday night
and Thursday as ridging moves in from the west. Fair weather should
continue through much of Friday before the next potential weather
maker moves in from the west by late week or early into the weekend.
Comparing models favored a slower arrival of the precipitation for
the end of the extended and would not be surprised if Friday winds
up dry in the end. But should not discount the GFS solution totally
based on its recent very good performance with the last few systems
to affect our area. Otherwise, near normal temperatures initially
will cool to well below normal for the mid week time frame. Temps
then rebound for the end of the week and following weekend. |
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 300 PM EDT SAT MAR 17 2018
A slow moving cold front was located near the Mountain Parkway and
was dropping south through the forecast area at the start of the
period. Most places were VFR with scattered to broken cu. The
northern edge of the forecast area was likely IFR due to ceilings
in portions of Fleming, Rowan, and Elliott counties.
The front will continue to sink southward today. Showers and
thunderstorms are expected to develop near and ahead of the front
late this afternoon and early this evening, but will taper off
after frontal passage tonight. IFR and MVFR ceilings are forecast
to develop southward over the region behind the front late today
and tonight, affecting the entire region by about 02z. Ceilings
are forecast to break up and give way to VFR conditions from north
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HAL
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Mar 17, 3:56 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
456 PM EDT Sat Mar 17 2018
KYZ058>060-068-069-079-080-083>088-106>120-190000-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-Magoffin-
Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, West Liberty, Paintsville, Campton, Salyersville,
Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman,
Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins,
Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
456 PM EDT Sat Mar 17 2018
...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Late this afternoon and Tonight.
Isolated to scattered thunderstorms are expected late this
afternoon and early this evening over areas generally near and
south of the Mountain Parkway. Some of these storms could produce
severe weather, with large hail and strong gusty winds being the
main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible Monday afternoon and evening.
Light snow accumulations are possible late Tuesday night into
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail or damaging winds
through this evening.
KYZ044-050>052-104-190000-
Fleming-Montgomery-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, and Sandy Hook
456 PM EDT Sat Mar 17 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Late this afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible Monday afternoon and evening.
Light snow accumulations are possible late Tuesday night into
Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
HAL/RAY
In the hours before
Special weather statement, Mar 17, 4:28 PM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
528 PM EDT SAT MAR 17 2018
KYZ068-069-080-172215-
Jackson-Rockcastle-Laurel-
528 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAUREL...JACKSON
AND ROCKCASTLE COUNTIES...
At 527 PM EDT, a strong thunderstorm was located near Gum Sulphur, or
12 miles west of Mount Vernon, moving east at 45 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Mount Vernon, McKee, Carico, Donaro, Bummer, Threelinks, Robinet, Gum
Sulphur, Shop Branch, Tyner, Privett, Bradshaw, Horse Lick,
Roundstone, Spiro, Wabp, Climax, Renfro Valley, Disputanta and
Hurley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3748 8445 3747 8438 3749 8436 3750 8389
3748 8389 3746 8387 3726 8392 3726 8394
3720 8394 3718 8397 3715 8394 3711 8395
3734 8450
TIME...MOT...LOC 2127Z 279DEG 38KT 3744 8456
RAYSpecial weather statement, Mar 17, 4:46 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
546 PM EDT SAT MAR 17 2018
KYZ109-110-112-113-172215-
Breathitt-Floyd-Knott-Magoffin-
546 PM EDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KNOTT...NORTHWESTERN
FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...
At 546 PM EDT, a strong thunderstorm was located over Cornelia, or 9
miles southwest of Salyersville, moving east at 35 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Prestonsburg, Mason, Estill, Martin, Wayland, Allen, Fredville, Buck,
Vail, Hippo, Handshoe, Gunlock, Glo, Printer, Lancer, Carver,
Daisydell, Orchard, Dotson and West Royalton Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 8279 3740 8305 3758 8329 3768 8326
3770 8325 3771 8325 3775 8324 3768 8270
TIME...MOT...LOC 2146Z 283DEG 32KT 3765 8317
SHALLENBERGER